There is a popular belief circulating about retinoids suggesting that they could induce photosensitivity in the skin. True or false? We examine the studies to determine whether retinol truly makes the skin more sensitive to the sun or not.
Does retinol cause photosensitivity?
- Photosensitivity: What is it?
- Does retinol cause sensitivity to the sun?
- How to protect your skin from UV damage when using retinol?
Photosensitivity: What is it?
We refer to photosensitivity when electromagnetic radiations (UV, visible light, infrared) can trigger skin reactions, such as sunburns. This phenomenon manifests in two forms.
Photoallergy: Less common, it clinically refers to pruritic and erythematous eruptions on skin areas exposed to the sun. These can be immediate or delayed by several days. Photoallergic reactions are due to an immunological hypersensitivity response.
Phototoxicity: More common, phototoxic reactions, which are non-immunological, are characterized by a skin response resembling an exaggerated sunburn, which occurs a few minutes or even a few hours after sun exposure. They are produced following the activation of the photosensitizing substance by UV light.
Many medications (tetracyclines, hydrochlorothiazide, sulfonamides, psoralen, etc.) are implicated in photosensitivity reactions. They cause molecular changes in the skin when it receives UV light, making it more photosensitive, or reactive to sunlight or artificial sources.
Does retinol cause sensitivity to the sun?
Topically administered retinoids, including retinol, are believed to be photoreactive molecules. Indeed, the labeling of skincare products and retinoid-based medications suggest or assert that they can increase skin sensitivity upon exposure to UV rays and induce photodermatoses. Numerous studies have been conducted on the photosensitizing potential of retinoids with mixed results, particularly on tretinoin, adapalene, tazarotene, or trifarotene. However, there are few studies to date on photosensitivity to retinol. The data seems to show that prescription retinoids, such as tretinoin, adapalene, and tazarotene, do not cause photosensitivity. Yet, without definitive research, we cannot provide a conclusive answer.
Adapalene: Adapalene formulations at 0.1 and 0.3%, in cream and gel forms, are used for the treatment of acne. Available studies have not demonstrated that adapalene causes an increased risk of sunburn, and therefore induces phototoxicity or photoallergy in trials. There are no reports on photosensitivity to adapalene in the literature.
Tazarotene: Tazarotene is a third-generation topical retinoid, commonly used to treat mild to moderate acne and plaque psoriasis. Tazarotene gel is often used in conjunction with narrow-band UVB phototherapy for the treatment of psoriasis. Although no photosensitivity was observed during the three months of treatment with tazarotene gel, anecdotal cases of burning have been reported when the gel was added to the routine of psoriasis patients undergoing UVB irradiation. A study showed that a thick application of tazarotene gel slightly increased the erythemogenicity of UVB, meaning it can make the skin more sensitive to the sun when exposed to it, while a thin application of the gel immediately before phototherapy did not have an erythemogenic effect.
Tretinoid: A study has shown that the application of trans-retinoic acid (Tretinoin 0.05%) twice a day for 10 days does not produce erythema under UVB exposure. Another combined report from four clinical trials also demonstrated that 0.05% tretinoin gel is neither phototoxic nor photoallergic after 24 hours or 3 weeks of treatment. Further studies have evaluated the phototoxicity and photoallergenicity of tretinoin in solution, cream, and gel forms, but the majority have concluded that it is not a phototoxin or a photoallergen. Tretinoin is an irritant and patients who expose their inflamed skin to the sun or wind will exacerbate this discomfort.
According to recent studies, retinoids may not be photosensitizing agents in themselves. The erythematous reaction we observe when exposed to the sun, after using certain topical derivatives of vitamin A, may in fact turn out to be a local skin irritation that is, redness, a sensation of heat, itching, and some peeling that occur during the first two to four weeks of retinoid use and generally fade with continued application of the treatment.
The typical side effects of retinoids quite clearly coincide with those of a "sunburn". This is likely the reason why labeling guidelines, manufacturers, dermatologists, and skincare experts continue to advise retinoid users to avoid direct UV exposure when using them. It's worth noting that studies show that the increased susceptibility to sunburn generally decreases after the first month of use, which more or less corresponds to the timing of a reaction to retinoids.
The FDA regards isotretinoin (Accutane or Roaccutane), an oral form of Vitamin A used to treat severe acne, as photosensitizing. Therefore, it is advised for patients to limit their sun exposure while taking the medication.
Why is it then preferable to use retinol in the evening ?
This myth surrounding retinol is based on a misunderstanding of its photobiology. With multiple conjugated double bonds, retinoids are likely to undergo a series of photochemical reactions (isomerization, dimerization, and oxidation). Thus, when exposed to sunlight, the retinol present on the skin's surface can transform into different reactive intermediates. However, these can cause damage to the skin and make the skin sensitive to the sun. That's why it's recommended to use retinol preferably at night, although some formulas can be applied during the day, to address this issue.
How to protect your skin from UV damage when using retinol?
Individuals using both prescription and over-the-counter retinoids should adopt certain daily habits, not only to avoid potential additive irritation with UV exposure but also to maximize the benefits derived from the use of these ingredients. Even though results may vary, it is advised to exercise caution and apply the principle of precaution.
Use appropriate photoprotection against UVA and UVB rays: make it a habit to apply a broad-spectrum sunscreen every day, regardless of the season or weather. During excessive UV exposure, supplement with the use of protective clothing, wearing a hat, and sunglasses. Also, seek shade as much as possible, for example, by using a beach umbrella or taking shelter under a tree. Finally, avoid intense sunlight hours, which are between 10:00 AM and 2:00 PM.
Washing your face in the morning: when topical retinol is applied to the skin, some of it is absorbed and metabolized into its active form, trans-retinoic acid, within the skin, while some remains on the skin's surface. To avoid any skin discomfort, remember to cleanse your face in the morning to remove any retinol that is present on the surface of the epidermis.
JOHNSON B. E. & al. Photosensitivity due to retinoids: clinical and laboratory studies. British Journal of Dermatology (1986).
VERSCHOORE M. Adapalene: a retinoid for the topical treatment of acne. Journal of the European Academy of Dermatology and Venereology (1995).
LEBWOHL M. & al. Interactions between tazarotene and ultraviolet light. Journal of the American Academy of Dermatology (1999).
VAN DE KERKHOF P. C. M & al. Topical all-trans retinoic acid does not influence minimal erythema doses for UVB light in normal skin. Acta Dermato-Venereologica (2000).
OZKAN S. & al. Phototoxic effects of topical azelaic acid, benzoyl peroxide and adapalene were not detected when applied immediately before UVB to normal skin. European Journal of Dermatology (2004).
STANFIELD J. & al. Reappraising the phototoxicity of tretinoin: a report of four controlled clinical trials. Photodermatology, Photoimmunology & Photomedicine (2009).
POTTS A. & al. The phototoxic and photoallergy potential of clindamycin phosphate 1.2%/ tretinoin 0.025% gel for facial acne: results of two single-center, evaluator-blinded, randomized, vehicle-controlled phase 1 studies in healthy volunteers. Journal of Drugs in Dermatology (2014).